Warning Signs of Opioid Misuse
Learn more about our Patient Engagement products now! Turn your patients into active participants in their healthcare by giving them easy access to the same evidence-based information you trust – but delivered in an easy-to-understand format.
Opioids are powerful substances that relieve pain. Opioids include illegal drugs, such as heroin, as well as prescription pain medicines, such as codeine, morphine, hydrocodone, and fentanyl.
Opioid misuse happens when opioids are used in a way that is different from how they were prescribed. Opioid misuse can lead to addiction (opioid use disorder) or taking too much at one time (opioid overdose).
It is important to recognize signs of opioid misuse to help the person who is taking opioids get the right treatment. In the case of an overdose, emergency treatment can save his or her life if given soon enough.
Signs of opioid misuse
Signs of opioid use disorder
Opioid overdose is an emergency. Do not wait to see if the symptoms will go away. Get medical help right away. Call your local emergency services (911 in the U.S.).
This information is not intended to replace advice given to you by your health care provider. Make sure you discuss any questions you have with your health care provider.
Cookies are used by this site. To decline or learn more, visit our cookie notice.